Alert archive / California / River Flood Warnings in 2018

River Flood Warning 1, NWS Reno, NV

March 22, 2018Plumas County, California

NWS Reno, NV issued this river flood warning at Mar 22, 2018, 8:52 AM PDT for Plumas County, California. It took effect at Mar 23, 2018, 8:13 AM PDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 8:52 AM PDT (15:52 UTC)
In effect from
Mar 23, 2018, 8:13 AM PDT
Expired
Mar 26, 2018, 9:00 AM PDT
In force
3 days
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
Minor

County Plumas County, CA

The radar

The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Feather River near Portola (MFTC1).

Action stage
4851 ft
Minor stage
4852.5 ft
Moderate stage
4853.5 ft
Major stage
4855.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11392100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

901 
WGUS45 KREV 221552
FLWREV


Flood Warning
National Weather Service Reno NV
852 AM PDT Thu Mar 22 2018

...The National Weather Service in Reno has issued a Flood Warning 
for the following rivers in California... 

  Middle Fork Feather River Near Portola affecting Plumas County

For the Middle Fork Feather River...including Portola...Minor 
flooding is forecast.

Heavy rain associated with a strong atmospheric river event will
create increased runoff and snowmelt in the Middle Fork Feather
River Basin. This will lead to higher flows and minor flooding from
Portola downstream to Sloat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be alert for heavy rain upstream of your location which could cause 
additional rapid rises on rivers and streams. Valuables should be
moved away from areas subject to flooding. Never drive through
flooded areas. Follow the directions of emergency officials.
stay tuned to latest developments by listening to NOAA Weather
Radio...or your favorite news source.

&&

CAC063-232152-
/O.NEW.KREV.FL.W.0001.180323T2300Z-180326T1600Z/
/MFTC1.1.ER.180323T2300Z.180324T1200Z.180325T2200Z.NO/
852 AM PDT Thu Mar 22 2018

The National Weather Service in Reno has issued a 

* Flood Warning for 
  The Middle Fork Feather River Near Portola.
* from Friday afternoon to Monday morning...Or until the warning is 
  cancelled.
* At  8:30 AM Thursday the stage was 5.3 feet.
* Flood stage is 8.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 9.1 feet by early Saturday morning.the river will 
  fall below flood stage by Sunday afternoon.
* Impact...At 9.0 feet...Minor flooding of lowlands, rural roads, 
  agricultural areas and some low structures between Beckwourth and 
  Sloat, including Portola. In Portola, water as high as 2 feet 
  below CA Hwy 70 road surface. Water nearing Sleepy Pines Motel on
  Hwy 70. About 2 feet below foundations of Veterans Hall and low
  homes along river near Hwy 70. South end of West Street in
  Portola floods. Portion of CA Hwy 89 near Clio begins to flood.


&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
6 follow-up statements
056 
WGUS45 KREV 222307
FLWREV


Flood Warning
National Weather Service Reno NV
407 PM PDT Thu Mar 22 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in California...
  Middle Fork Feather River Near Portola affecting Plumas County

For the Middle Fork Feather River...including Portola...Moderate 
flooding is forecast.

Heavy rain associated with a strong atmospheric river event will
create increased runoff and snowmelt in the Middle Fork Feather
River Basin. This will lead to higher flows and minor to
moderate flooding from Portola downstream to Sloat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be alert for heavy rain upstream of your location which could cause 
additional rapid rises on rivers and streams. Valuables should be
moved away from areas subject to flooding. Never drive through
flooded areas. Follow the directions of emergency officials.
stay tuned to latest developments by listening to NOAA Weather
Radio...or your favorite news source.

&&

CAC063-240507-
/O.EXT.KREV.FL.W.0001.180323T1900Z-180327T0500Z/
/MFTC1.2.ER.180323T1900Z.180324T1700Z.180326T1100Z.NO/
407 PM PDT Thu Mar 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Middle Fork Feather River Near Portola.
* from Friday afternoon to Monday evening.
* At 3:30 PM Thursday the stage was 6.1 feet.
* Flood stage is 8.5 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and 
  continue to rise to near 10.0 feet by late Saturday morning. The 
  river will fall below flood stage by early Monday morning.
* Impact...At 10.0 feet, Minor to moderate flooding of lowlands,
  structures, and roads from Beckwourth to Sloat, including Portola. 
  Sleepy Pines Motel and other low structures along river in Portola 
  may begin to flood. River nears the foundation of Veterans Hall in 
  Portola. CA Hwy 89 near Clio may become flooded, if inflow
  increases from Sulphur Creek. Similar to the flood of January 2017,
  but significantly below the February 2017 flood.
  
&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
400 
WGUS85 KREV 231517
FLSREV
Flood Statement
National Weather Service Reno NV
817 AM PDT Fri Mar 23 2018

...The Flood Warning continues for the following rivers in 
California...
 
  Middle Fork Feather River Near Portola affecting Plumas County

Heavy rain earlier this week has increased runoff for the Middle 
Fork Feather River Basin. This will lead to higher flows and minor
to moderate flooding from Portola downstream to Sloat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Valuables should be moved away from areas subject to flooding.
Never drive through flooded areas. Follow the directions of 
emergency officials. Stay tuned to latest developments by 
listening to NOAA Weather Radio...or your favorite news source.


&&

CAC063-242117-
/O.EXT.KREV.FL.W.0001.180323T1513Z-180326T1000Z/
/MFTC1.2.ER.180323T1241Z.180324T0900Z.180325T1600Z.NO/
817 AM PDT Fri Mar 23 2018

The Flood Warning continues for
  The Middle Fork Feather River Near Portola.
* until late Sunday night.
* At  7:30 AM Friday the stage was 8.8 feet.
* Flood stage is 8.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 10.0 feet by 
  early Saturday morning. The river will fall below flood stage late 
  Sunday morning.
* Impact...At 10.0 feet, Minor to moderate flooding of lowlands,
  structures, and roads from Beckwourth to Sloat, including Portola. 
  Sleepy Pines Motel and other low structures along river in Portola 
  may begin to flood. River nears the foundation of Veterans Hall in 
  Portola. CA Hwy 89 near Clio may become flooded, if inflow
  increases from Sulphur Creek. Similar to the flood of January 2017,
  but significantly below the February 2017 flood.


&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
753 
WGUS85 KREV 232204
FLSREV
Flood Statement
National Weather Service Reno NV
304 PM PDT Fri Mar 23 2018

...The Flood Warning continues for the following rivers in 
California...
 
  Middle Fork Feather River Near Portola affecting Plumas County

Heavy rain earlier this week has increased runoff for the Middle 
Fork Feather River Basin. This will lead to higher flows and minor
to moderate flooding from Portola downstream to Sloat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Valuables should be moved away from areas subject to flooding.
Never drive through flooded areas. Follow the directions of 
emergency officials. Stay tuned to latest developments by 
listening to NOAA Weather Radio...or your favorite news source.


&&

CAC063-250404-
/O.EXT.KREV.FL.W.0001.000000T0000Z-180326T0700Z/
/MFTC1.2.ER.180323T1241Z.180324T0700Z.180325T1300Z.NO/
304 PM PDT Fri Mar 23 2018

The Flood Warning continues for
  The Middle Fork Feather River Near Portola.
* until late Sunday night.
* At  2:30 PM Friday the stage was 9.7 feet.
* Flood stage is 8.5 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 10.2 feet by 
  early Saturday morning. The river will fall below flood stage 
  Sunday morning.
* Impact...At 10.0 feet, Minor to moderate flooding of lowlands,
  structures, and roads from Beckwourth to Sloat, including Portola. 
  Sleepy Pines Motel and other low structures along river in Portola 
  may begin to flood. River nears the foundation of Veterans Hall in 
  Portola. CA Hwy 89 near Clio may become flooded, if inflow
  increases from Sulphur Creek. Similar to the flood of January 2017,
  but significantly below the February 2017 flood.


&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
270 
WGUS85 KREV 240237
FLSREV
Flood Statement
National Weather Service Reno NV
737 PM PDT Fri Mar 23 2018

...The Flood Warning continues for the following rivers in 
California...
 
  Middle Fork Feather River Near Portola affecting Plumas County

Runoff into the Middle Fork Feather River near Portola was subsiding
and therefore the river level is cresting this evening and will begin
falling tonight. High flows will persist through Saturday
morning from Portola to Sloat with the river now expected to fall
below flood stage by late Saturday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Valuables should remain moved away from areas subject to flooding
until the river subsides Saturday. Never drive through flooded areas.
Follow the directions of emergency officials.

&&

CAC063-250837-
/O.EXT.KREV.FL.W.0001.000000T0000Z-180325T1600Z/
/MFTC1.2.ER.180323T1241Z.180324T0300Z.180324T2200Z.NO/
737 PM PDT Fri Mar 23 2018

The Flood Warning continues for
  The Middle Fork Feather River Near Portola.
* until Sunday morning.
* At  6:30 PM Friday the stage was 9.8 feet.
* Flood stage is 8.5 feet.
* Moderate flooding is occurring and Moderate flooding is forecast
  to continue tonight.
* Forecast...The river will remain near 9.8 feet this evening. The
  river will fall below flood stage by late Saturday afternoon.
* Impact...At 10.0 feet...Moderate flooding of lowlands...structures 
  and roads from Beckwourth to Sloat California...including Portola. 
  Sleepy Pines Motel and other low structures along river in Portola 
  begin to flood. River near foundation of Veterans Hall in Portola.
 

&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
WH
356 
WGUS85 KREV 241528
FLSREV
Flood Statement
National Weather Service Reno NV
828 AM PDT Sat Mar 24 2018

...The Flood Warning continues for the following rivers in 
California...
 
  Middle Fork Feather River Near Portola affecting Plumas County

Runoff into the Middle Fork Feather River near Portola continues
to subside, but the river will remain above flood stage into this
evening. After the river falls below flood stage, flows will remain
elevated into early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Valuables should remain moved away from areas subject to flooding
until the river subsides Saturday. Never drive through flooded areas.
Follow the directions of emergency officials.

&&

CAC063-252100-
/O.EXT.KREV.FL.W.0001.000000T0000Z-180325T2100Z/
/MFTC1.2.ER.180323T1241Z.180324T0200Z.180325T0300Z.NO/
828 AM PDT Sat Mar 24 2018

The Flood Warning continues for
  The Middle Fork Feather River Near Portola.
* until Sunday afternoon.
* At 7:30 AM Saturday the stage was 9.2 feet.
* Flood stage is 8.5 feet.
* Minor flooding is occurring and forecast to continue into Saturday
  evening.
* Forecast...The river will continue to fall to below flood stage by 
  Saturday evening.
* Impact...At 9.0 feet, minor flooding of lowlands, rural roads, 
  agricultural areas, and some low structures between Beckwourth and 
  Sloat, including Portola, is likely. In Portola, the water level
  will be about 2 feet below the foundations of Veterans Hall and
  low lying homes along the river near Highway 70. Minor lowland
  flooding continues near Clio.

&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$
402 
WGUS85 KREV 250220
FLSREV
Flood Statement
National Weather Service Reno NV
720 PM PDT Sat Mar 24 2018

...The Flood Warning is cancelled for the following rivers in 
California...
 
  Middle Fork Feather River Near Portola affecting Plumas County

The river level has fallen below flood stage this evening and will 
continue to fall over the next several days. The threat for flooding 
has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The river will continue to run swift through Sunday. Exercise caution 
when venturing near the river. 

&&

CAC063-250250-
/O.CAN.KREV.FL.W.0001.000000T0000Z-180325T2100Z/
/MFTC1.2.ER.180323T1241Z.180324T0200Z.180325T0010Z.NO/
720 PM PDT Sat Mar 24 2018

The Flood Warning is cancelled for
  The Middle Fork Feather River Near Portola.
* At  6:30 PM Saturday the stage was 8.4 feet.
* Flood stage is 8.5 feet.
* Fell below flood stage at 5:10 PM Saturday.
* Forecast...The river will continue to fall to 7.1 feet by early 
  Monday morning.

&&

LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Mar 22, 6:42 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 22, 6:42 AM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
642 AM PDT Thu Mar 22 2018

.UPDATE...

Jet coupling evident in satellite imagery and forecast model data
produced more intense precipitation rates through the Tahoe Basin
northward into Plumas and Lassen counties early this morning. This
drove down snow levels to 5000-5500 feet north of Sierra County,
and to around 6000 feet in the Tahoe Basin for a short period with
several inches of wet snow accumulation. Snow levels have
rebounded slightly, but are still lower than previously forecast.
Updated the forecast to reflect this, and keep in mind that
fluctuations within 500 feet of the forecast are highly likely
through the morning depending on precipitation intensity. We
adjusted the Winter Storm Warning to above 6500 feet for the Tahoe
Basin and added a Winter Weather Advisory above 5500 feet for
northeast California to account for the lower snow levels. As we
get into late morning/early afternoon, daytime heating should
raise snow levels an additional 500 or so feet and drastically
limit accumulations in the lower end of the snow level range. The
colder air is still progged to begin to move into the region late
this afternoon, helping to drop snow levels and taper off the
heavier precipitation from north to south this evening.

The lower snow levels have tapered some of the runoff response
below 6500 feet. Even so, the heavy rain in the lower elevations
has still allowed for significant rises on all creeks, streams,
and rivers in the region. Please see the hydrology section below
for additional details. -Dawn

&&

.PREVIOUS DISCUSSION... /Issued 302 AM PDT Thu Mar 22 2018/

SYNOPSIS...

An atmospheric river type storm will continue to produce
significant precipitation through today. This will bring periods
of heavy valley rain and heavy high Sierra snow along with gusty
winds. The weekend will be colder with snow showers possible down
to all valley floors. Drier conditions are looking more likely for
next week.

SHORT TERM...

The next 24 hours...

No major changes to the forecast thinking. The atmospheric river is
here with the heaviest precipitation anticipated through approximately
noon today, then moderate rain and snow continuing into the evening.
Snow levels are currently around 7000-7500 feet in the northern
Sierra and Tahoe Basin and 8000-8500 feet for the eastern Sierra
and Mono County. Snow has been accumulating on Sierra passes,
including Donner Summit at times, so it is best to check road
conditions before traveling. Small variations are likely through
midday before snow levels begin to fall into this evening. Rises
will continue on all area creeks, streams, and rivers. For more
details regarding the hydrologic concerns with this storm, please
see the hydrology section below.

As snow levels begin to fall this afternoon, travel impacts across
Sierra passes will increase with heavy wet snow falling throughout
the region. There is still a pronounced dry slot moving in Thursday
evening as the atmospheric river slides south. The question at this
point remains if we will see much in the way of snow accumulation
below 6500 feet, which includes the Lake Tahoe Basin and many
communities along the Highway 395 corridor in Mono County. A few
slushy inches of snow remains possible at the tail end of the
atmospheric river this evening if enough moisture remains in the
colder airmass. Confidence remains low for the town of Mammoth Lakes
as well, as much of town is in the range of snow level variability
which could mean only a couple inches of snow on the lower elevation
east end of town and a couple feet of snow on the higher west end of
town.

Have added a slight chance of thunderstorms to the forecast today in
the Sierra and into much of western Nevada. Soundings show the
cooling aloft helping to destabilize the airmass this afternoon and
the idea also lines up with SPC's convective outlook as well.

All winter warnings remain in effect for the high Sierra, with flood
watches in the Sierra and northeast California lower elevations.
Also a Lake Wind Advisory remains in effect for Pyramid Lake with
breezy winds bringing choppy conditions through the day. Please see
all products on our website for additional details. -Dawn

Friday through Sunday night...

Simulations bring a break in precipitation for the daylight hours
Friday for most areas of northeast CA and western NV, with breezy
conditions developing by afternoon as thermal gradients intensify
across the region. Gusts Friday afternoon and evening could reach
between 30-40 mph for many areas, with concerns for aviation
(mechanical turbulence), boating, and high-profile vehicles
possible.

Friday night, the first of two waves for the weekend will swing by
the region. The wave is a glancing blow (moving over far northern
CA/NV) with forcing weakening as the precipitation band works down
to Interstate 80, especially east of the Sierra. Therefore, only
scattered light snow showers (minimal accumulations) are expected
for western Nevada down to around Highway 50 Friday night and
Saturday morning, with perhaps 1-3" in northeast California and 3-8"
in the Sierra from Alpine County northward.

The final of the two weekend waves will come with the arrival of the
main upper trough Saturday night. Confidence in snowfall amounts
Saturday night and Sunday is only medium in the Sierra as some
simulations are starting to show the main trough stretching and
elongating with the precipitation/snow band weakening as it nears
the I-80 corridor. For western and west-central Nevada, confidence
in snowfall amounts is even lower with upper lift and any lower
level frontal forcing pushing through quickly (unlike last week's
substantial snow-producer). Therefore, forecast snowfall
accumulations Saturday night and Sunday in western Nevada are a
broad-brush possibility and should be taken with a large grain of
salt (could see no snowfall at all!).

BOTTOM LINE: Anyone traveling over the weekend should plan on snow
showers with travel slow downs and chain or snow tire requirements,
especially in the Sierra and across northern/western Lassen County.
Considering we are getting into the latter part of March, most road
impacts from snow will be limited to between 7 PM and 8-9 AM outside
of higher elevation mountain passes. -Snyder

LONG TERM...Monday and beyond...

Large scale trough will be slowly exiting on Monday as a high
pressure ridge noses into the Pacific Northwest. The southern
extension of the trough closes off and becomes detached as a result
and this will result in at least a low chance of lingering snow
showers mainly south of Highway 50 Monday as this upper low will be
slow to exit. Temperatures will remain quite cool with temperatures
in the higher elevations remaining well below freezing, and much
below normal for valley locations. Gusty north to northeast winds
will persist across ridges into Tuesday on back side of upper low.

For the latter half of the week, a more springlike pattern is
shaping up with dry conditions and warmer temperatures. Highs will
likely push into the 50s Sierra with 60s for lower elevations by Thu-
Fri. Hohmann

AVIATION...

An atmospheric river storm is bringing heavy rain and high elevation
snow to the region along with gusty winds. Peak valley wind gusts
will be in the 25-35 kt range this afternoon, with lesser winds this
morning due to the heavy precipitation dampening out wind speeds.
Wind shear is possible through midday before lower level flow
becomes more southwesterly and lessens the risk. Widespread mountain
obscuration along with MVFR-IFR conditions will continue through
much of the day.

Precipitation will remain rain at all terminals through late
afternoon when it may briefly turn to a slushy rain/snow mix for
Sierra terminals. Not expecting much accumulation, but there is a
chance for up to 2". For KRNO and KCXP, this first system will be
all rain. Precipitation will move out of the area overnight.

Another period of breezy winds is likely Friday ahead of a cold
front. This front will bring another round of snow to the region
Friday night into Saturday morning with accumulating snow likely for
KTRK and KTVL and a chance for light accumulations in western Nevada
as well early Saturday morning, including KRNO and KCXP. Additional
snow showers are possible Saturday night through Sunday with the
potential for minor accumulations, especially from 03z-15z. Snow
pellet showers look likely for Sunday afternoon, with clearing
Sunday night. -Dawn

HYDROLOGY...

Heavy rain continues with snow levels hovering between 7000-8500
feet early this morning. Rises continue on creeks, streams, and
rivers, and so far responses have been below the point of concern.
Will continue to monitor as the heaviest rainfall and highest snow
levels will continue through approximately noon today, bringing the
greatest responses on waterways.

Greatest areas of concern include the Sierra below 7500 feet and
northeast California along with streams that drain the east side of
the Carson Range in western Nevada. The other challenge in this
situation is heavy rain ponding or redirecting runoff in areas where
there is sufficient snow to block storm drains. In these areas, the
melting portions of the snowpack will also increase runoff. Recently
burned areas will be another place to watch if the rain intensity
becomes very heavy for an extended period of time. The only mainstem
rivers of concern right now are the Susan River and Middle Fork
Feather River. Both of these should see mostly rain in their
headwaters.

We will keep Flood Watches in effect for northeast California and
parts of the Sierra below the snow line. We will not, at this time,
include western Nevada, but it is not out of the question to see
rises on small streams that cause minor flooding in areas adjacent
to the small streams. We could see some minor ponding in poor
drainages areas around the urban centers and low water crossings in
western Nevada as well. -Dawn/XX

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through late tonight below 7000 feet in NVZ002.

     Winter Storm Warning until 5 AM PDT Friday above 6500 feet in
     NVZ002.

     Lake Wind Advisory until 8 PM PDT this evening for Pyramid Lake
     in NVZ004.

CA...Flood Watch through late tonight CAZ071.

     Winter Weather Advisory until 5 PM PDT this afternoon above 5500
     feet in CAZ071.

     Flood Watch through late tonight below 7500 feet in CAZ073.

     Winter Storm Warning until 5 AM PDT Friday above 7500 feet in
     CAZ073.

     Flood Watch through late tonight below 7000 feet in CAZ072.

     Winter Storm Warning until 5 AM PDT Friday above 6500 feet in
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:56 AM PDTWinter Weather AdvisoryREVLassen, Plumas, Sierra11 hr
Mar 22, 1:47 PM PDTSpecial Weather StatementREVAlpine, Mono3 hr
Mar 22, 2:11 PM PDTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more63 hr

Nearby

River Flood Warnings in California, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.